Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 51, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 13, 1998, 7:42 PM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 48 min. 8 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 13, 1998, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Canadian County, OK, Oklahoma County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:45 PM CDT | Tornado F0 | Yukon, OK | A storm chaser observed a brief tornado touching down in an open field with no known damage. |
| Jun 13, 7:57 PM CDT | Hail 1 | Oklahoma City, OK | Reported at Memorial and Western. |
| Jun 13, 8:00 PM CDT | Thunderstorm Wind 91 | Oklahoma City, OK | Extensive straight-line wind damage occurred with a tornadic thunderstorm as it tracked across Oklahoma County. The damage occurred from Lake Hefner east across southern sections of The Village and northern sections of Nichols Hills, then northeast across nort |
| Jun 13, 8:02 PM CDT | Tornado F1 | Oklahoma City, OK | This tornado touched down as a waterspout over Lake Hefner and moved east to dissipate between May Avenue and Lake Hefner Parkway. Total path length was approximately 3/4 mile and its width was approximately 50 yards. Numerous boats in dry dock suffered damage |
| Jun 13, 8:04 PM CDT | Thunderstorm Wind 91 | Oklahoma City, OK | Reported near Hefner Parkway and Britton Road. |
| Jun 13, 8:07 PM CDT | Tornado F1 | Oklahoma City, OK | This tornado formed near NW 84th Street and Walker and traveled northeast until dissipating immediately east of the Broadway Extension 1/4 mile south of Britton Road. Total path length was 3/4 mile. Path width approximately 50 yards. This tornado was rated F1 |
| Jun 13, 8:08 PM CDT | Tornado F2 | Nichols Hills, OK | This tornado touched down 1 block west of north May Avenue and Pembroke Terrace and moved east to Woods Park in Nichols Hills. Total path length was 1.5 miles and maximum width was 75 yards. This tornado was rated F2(113-157 mph). Four persons were injured and |
| Jun 13, 8:12 PM CDT | Tornado F2 | Oklahoma City, OK | This tornado was the most intense of the day. The tornado touched down approximately 1/4 mile southwest of the corner of Bryant Avenue and Hefner Road, and moved northeast crossing Interstate 35 at the Frontier City theme park parking lot. The tornado continue |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3674 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
021
WFUS1 KOKC 140043 RRA
TOROKC
OKC017-109-140130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT SAT JUN 13 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
OKLAHOMA COUNTY IN CENTRAL OKLAHOMA
* UNTIL 830 PM CDT
* AT 742 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED NEAR YUKON...MOVING EAST AT 25 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE YUKON...WARR ACRES...SPENCER...
RICHLAND...PIEDMONT...OKLAHOMA CITY...NICHOLS HILLS...MIDWEST
CITY...JONES...HARRAH...EDMOND...DEL CITY...CHOCTAW...BETHANY AND
ARCADIA
THIS STORM HAS HAD A HISTORY OF PRODUCING TORNADOES.
TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3568 9795 3542 9780 3540 9762 3543 9717
3571 9719 3573 9767
22What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:30 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 13, 3:30 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SAT JUN 13 1998 A FEW ECHOES HAVE DVLPD ALG DRY LINE IN NWR OK THIS AFTN. TMPS IN THIS AREA HAVE HEATED TO WELL ABV 100 DEG F AS PER MESONET DATA WITH VERY UNSTABLE AMS ALG AND AHD OF THE DRY LINE. THIS AREA ALG WITH AREA ALG WARM FNT FROM WRK KS TOWARD NERN OK TO BE THE MAIN FOCUS ACTIVITY TONIGHT AS S/W MOVES FROM CO INTO THE CNTRL PLAINS. DRY LINE BECOMES MORE DIFFUSE FRTHR S AND CAP IS ALSO STRONGER SO CHCS FOR TSTM DVLPMNT TAPER OFF FURTHER S. AS S/W MOVES INTO THE PLAINS TONIGHT SFC LO WILL MOVE ACRS NRN KS WITH SFC BNDRY PUSHING INTO CNTRL OK BY 12Z. WITH BNDRY PUSHING INTO THE RGN WILL KEEP POPS IN AREAWIDE TONIGHT WITH THE HIEST IN THE NORTH WHERE BEST UPR SUPPORT WILL BE LOCATED. ANY RESIDUAL STORMS SHUD EXIT THE FA EARLY SUNDAY WITH INCRSG SW TO NWLY LO LVL FLO SHUNTING MOISTR EAST OF THE FA DURING THE DAY. ETA SHOWS A SECOND SURGE OF COOLER AIR PUSHING IN SUNDAY NIGHT SO WILL DROP TMPS BACK MORE ON MONDAY. EXTENDED LOOKS DRY WITH TMPS ON THE RISE AS UPR RDG BEGINS TO BUILD OVR THE AREA. FCSTID = 2 OKC 69 92 64 86 / 30 20 10 10 HBR 66 94 63 86 / 20 10 0 0 SPS 70 95 65 89 / 20 10 0 0 GAG 62 90 56 84 / 10 10 10 0 PNC 69 92 62 85 / 40 20 10 10 DUA 73 94 68 87 / 30 30 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jun 13, 6:35 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 7 W X WATONGA OK 66 MPH WIND GUST, MEASURED
06/13/98 BLAINE OKLAHOMA MESONETWORK
PURPURALocal storm report, Jun 13, 6:35 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 7 W X WATONGA OK 66 MPH WIND GUST, MEASURED
06/13/98 BLAINE OKLAHOMA MESONETWORK
PURPURALocal storm report, Jun 13, 7:32 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT JUN 13 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 4 NNW LENORA OK .88 INCH HAIL
06/13/98 DEWEY
0415 PM 4 W HUNTER OK .75 INCH HAIL
06/13/98 GARFIELD
0538 PM 3 S KINGFISHER OK 1.25 INCH HAIL
06/13/98 KINGFISHER
0546 PM 1 E KINGFISHER OK 1.75 INCH HAIL
06/13/98 KINGFISHER
0635 PM 4 S HYDRO OK .88 INCH HAIL
06/13/98 CADDO
0707 PM 3 NW CALUMET OK 1.75 INCH HAIL
06/13/98 CANADIAN
0700 PM 3 NW CALUMET OK 1.50 INCH HAIL
06/13/98 CANADIAN
0714 PM CALUMET OK 2.50 INCH HAIL
06/13/98 CANADIAN
0716 PM 2 W EL RENO OK 60 MPH WIND GUST
06/13/98 CANADIAN
MCCLURELocal storm report, Jun 13, 7:32 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT JUN 13 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 4 NNW LENORA OK .88 INCH HAIL
06/13/98 DEWEY
0415 PM 4 W HUNTER OK .75 INCH HAIL
06/13/98 GARFIELD
0538 PM 3 S KINGFISHER OK 1.25 INCH HAIL
06/13/98 KINGFISHER
0546 PM 1 E KINGFISHER OK 1.75 INCH HAIL
06/13/98 KINGFISHER
0635 PM 4 S HYDRO OK .88 INCH HAIL
06/13/98 CADDO
0707 PM 3 NW CALUMET OK 1.75 INCH HAIL
06/13/98 CANADIAN
0700 PM 3 NW CALUMET OK 1.50 INCH HAIL
06/13/98 CANADIAN
0714 PM CALUMET OK 2.50 INCH HAIL
06/13/98 CANADIAN
0716 PM 2 W EL RENO OK 60 MPH WIND GUST
06/13/98 CANADIAN
MCCLUREThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:02 PM CDT | Tornado Warning | OUN | Payne | 43 min |
| Jun 13, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 39 min |
| Jun 13, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 32 min |
| Jun 13, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 39 min |
| Jun 13, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 39 min |
| Jun 13, 7:52 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 43 min |
| Jun 13, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 50 min |
| Jun 13, 8:06 PM CDT | Tornado Warning | OUN | Noble | 24 min |
| Jun 13, 8:25 PM CDT | Tornado Warning | OUN | Lincoln, Oklahoma | 50 min |
| Jun 13, 8:28 PM CDT | Tornado Warning | OUN | Noble | 32 min |
| Jun 13, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 46 min |
| Jun 13, 8:45 PM CDT | Tornado Warning | OUN | Canadian, Grady | 30 min |
| Jun 13, 8:58 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 47 min |
| Jun 13, 9:00 PM CDT | Tornado Warning | OUN | Lincoln | 45 min |
| Jun 13, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 51 min |
| Jun 13, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 52 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.